Hail, Dawson
- When
- June 16, 5:02 AM CST
- Where
- Dawson County, 3 mi SW of Gothenburg
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.899, -100.191
With both an early morning and late evening round of thunderstorms, this Thursday featured active weather across various parts of the region. However, severe weather was fairly isolated in South Central Nebraska, primarily impacting Dawson County in the west.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
With both an early morning and late evening round of thunderstorms, this Thursday featured active weather across various parts of the region. However, severe weather was fairly isolated in South Central Nebraska, primarily impacting Dawson County in the west. During the morning, mainly between 3 and 6 AM CDT, a small mesoscale convective system (MCS) rolled east from southwest Nebraska, resulting in a few reports of penny size hail and wind gusts to around 50 MPH. This complex of storms vacated eastern portions of South Central Nebraska by mid-morning, paving the way for a dry and sunny afternoon. However, between 1030 and 1130 PM CDT, a more significant quasi-linear complex of strong to severe storms rolled into South Central Nebraska from the west, resulting in several measured and estimated wind gusts of 60-70 MPH across Dawson and northern Gosper Counties, affecting communities such as Gothenburg, Cozad and Lexington. The most significant wind damage reports came from Cozad, where road signs were damaged along Highway 30 and plastic fencing and pipes were blown around at Nebraska Plastics. These storms gradually lost their punch as they spread northeast into the Sherman and Valley County area.
Aloft, the synoptic-scale instigator for this active weather pattern was an expansive mid-level trough centered across the northern and central Rockies, along with various low-amplitude shortwaves kicking across the Central Plains region ahead of it. The evening round of severe storms first flared up across the high plains of northeast Colorado and southwest Nebraska early in the evening, before riding eastward as a forward-propagating MCS along the nose of a 40-50 knot southerly low level jet. As the leading edge of this MCS entered Dawson County, the mesoscale environment featured around 3000 J/kg of most-unstable CAPE, and strong 0-1 kilometer low-level vertical wind shear around 35 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 16, 4:34 AM CST, 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 534 AM CDT THU JUN 16 2011 .DISCUSSION...PRIMARY CONCERN IS THUNDERSTORM/SEVERE WEATHER PROSPECTS OVER THE NEXT 24-36 HOURS. AS OF 0930Z...THUNDERSTORMS CONTINUE TO INCREASE IN COVERAGE ACROSS MUCH OF THE CWA...BUT ESPECIALLY SOUTH OF INTERSTATE 80. TWO MAIN PROCESSES ARE AT WORK HERE...THE MAIN BATCH OF CONVECTION HAS EVOLVED/EXPANDED OUT OF SOUTHWEST NEBRASKA EARLIER TONIGHT...WHILE MORE ISOLATED STORMS ARE POPPING OUT AHEAD OF THE MAIN COMPLEX ACROSS THE SOUTHEAST CWA IN AN AREA OF ENHANCED H85 THETA-E ADVECTION/MOISTURE TRANSPORT ALONG THE NOSE OF A RESPECTABLE 40-60KT LOW LEVEL JET. LATEST RUC MESO-ANALYSIS INDICATES AT LEAST 500-1000 J/KG MUCAPE TO WORK WITH...AND AROUND 40KT OF 0-6KM DEEP LAYER SHEAR. SO FAR...MOST OF THIS ACTIVITY IS REMAINING SAFELY SUB-SEVERE...WITH AUTOMATED OBS INDICATING WIND GUSTS LESS THAN 50 KT...AND RADAR INDICATING HAIL SIZE HOLDING AROUND NICKEL SIZE OR SMALLER. LITERALLY AT ANY TIME HOWEVER...SOME OF THE STORMS ALONG THE SOUTHERN FLANK OF THE COMPLEX WHERE INFLOW IS LESS IMPEDED COULD PULSE UP AND AT LEAST PRODUCE QUARTER OR LARGER HAIL...SO WILL CARRY THIS MENTION IN THE HWO FOR THIS MORNING. LOCALLY BRIEF...HEAVY RAINFALL IN EXCESS OF 1 INCH IS ALSO POSSIBLE DURING THE NEXT SEVERAL HOURS MAINLY BETWEEN I-80 AND THE KS BORDER. 09Z OBJECTIVE SFC ANALYSIS AND REGIONAL OBS INDICATE SOUTH/SOUTHEAST BREEZES DOMINATING THE REGION OUTSIDE OF CONVECTION...WITH A 1001 MB LOW ACROSS FAR NORTHWEST NEB...AND A 999MB LOW ACROSS SOUTHEAST COLORADO. EARLY MORNING WATER VAPOR IMAGERY AND SHORT TERM MODEL DATA INDICATED WEAK RIDING ACROSS THE CENTRAL PLAINS ALONG WITH EVIDENCE OF A SUBTLE H5 SHORTWAVE HELPING DRIVE THE CONVECTION THAT HAS MOVED OUT OF WESTERN NEBRASKA. OTHERWISE..THE MAIN PLAYER ALOFT IS A POSITIVELY TILTED SHORTWAVE TROUGH DOMINATING THE NORTHWEST CONUS...ANCHORED BY A CLOSED H5 CIRCULATION IN SOUTHWEST CANADA. PER SHORT TERM MODELS SUCH AS THE RUC AND 06Z NAM...THE ONGOING STRONG TO MARGINALLY SEVERE CONVECTIVE COMPLEX WILL CONTINUE DIVING EAST- SOUTHEAST ACROSS THE CWA THROUGH MID MORNING OR SO...WITH THE STRONGEST STORMS/HEAVIEST RAIN FOCUSED ONE COUNTY OR SO EITHER SIDE OF THE STATE LINE. IN THE WAKE OF MORNING CONVECTION...ANTICIPATE AT LEAST PARTLY CLOUDY SKIES BY THIS AFTERNOON...ALONG WITH STRONG HEATING ESPECIALLY SOUTH AS A SFC WARM FRONT SURGES NORTHWARD ACROSS THE CWA IN RESPONSE TO LOW PRESSURE DEEPENING TO AROUND 990MB NEAR THE CO/KS BORDER. HOWEVER WITH H7 TEMPS RUNNING UP IN THE +12-15C RANGE...A STRONG CAP SHOULD HOLD STRONG WELL INTO THE AFTERNOON. AFTER 21Z HOWEVER...THERE APPEARS TO BE A CHANCE FOR STORMS TO BREACH THE CAP MAINLY ACROSS KS ZONES...AS STEEP 0-2.5KM LAPSE RATES ON THE ORDER OF 9-10C/KM COULD BE ENOUGH TO OVERCOME THE STRONG INHIBITION NEAR THE DRYLINE. THE MAIN THREAT WITH THIS HIGH BASED ACTIVITY WOULD LIKELY BE DAMAGING DOWNBURST WINDS POTENTIALLY TO 70 MPH OR HIGHER...ALONG WITH LARGE HAIL. THE MAJORITY OF THE CWA SHOULD REMAIN STORM FREE HOWEVER UNTIL AT LEAST THE EVENING HOURS...AS AN APPROACHING LOW AMPLITUDE LEAD SHORTWAVE KICKING OUT OF THE MAIN WESTERN TROUGH FIRES UP LIKELY SEVERE CONVECTION ACROSS WESTERN NEBRASKA...WHICH WILL THEN LIKELY RIDE ACROSS PRIMARILY THE NORTHWEST/NORTHERN SECTIONS OF THE CWA WITH THE STRONG MID LEVEL CAP MAKING IT DIFFICULT FOR MOST OF THIS AFTER- DARK CONVECTION TO HAVE A LOT OF IMPACT ACROSS THE SOUTHERN HALF OF THE CWA. WITH DEEP LAYER SHEAR STILL AROUND 40KT...AND MUCAPE POTENTIALLY PUSHING 3000 J/KG PER THE 06Z NAM...THIS EVENING/MAINLY EARLY OVERNIGHT CONVECTION COULD POSE QUITE A WIND/HAIL THREAT MAINLY TO NORTHERN ZONES WITH GUSTS TO AROUND 70 MPH VERY POSSIBLE...ALTHOUGH THE WORST OF COULD POTENTIALLY FOCUS JUST OUTSIDE THE CWA. ANTICIPATE THE BULK OF THE SEVERE THREAT TO WANE BY SHORTLY AFTER MIDNIGHT TONIGHT...WITH A SURFACE COLD FRONT THEN CROSSING THE CWA INTO THE DAY FRIDAY...AND FOCUSING THE BEST LOW LEVEL CONVERGENCE/INSTABILITY SOUTH OF THE CWA. DESPITE SPC CURRENTLY INDICATING EASTERN ZONES IN A SLIGHT RISK FOR THE DAY 2 12Z FRIDAY-12Z SATURDAY PERIOD...IT IS REALLY STARTING TO LOOK LIKE THUNDERSTORMS WILL BE FAIRLY LOW IN COVERAGE DURING THIS TIME...AND MOST OF THE CWA SHOULD BE DRY DURING THOSE 24 HOURS. STILL THOUGH...ANY ISOLATED ACTIVITY COULD STILL POSE A MARGINAL SEVERE THREAT DESPITE THE DIMINISHED INSTABILITY. FOR SATURDAY...ANOTHER IN A SERIES OF QUICK MOVING MID LEVEL DISTURBANCES SLIPS ACROSS THE CWA...BUT AGAIN THE SEVERE WEATHER THREAT APPEARS FAIRLY LOW WITH THE BEST LOW LEVEL INSTABILITY WELL TO THE SOUTH. WITH MODELS DISAGREEING ON COVERAGE AND PLACEMENT...LEFT A SLIGHT CHANCE 20 POP CWA-WIDE THROUGH THE DAY...WITH FUTURE REFINEMENT NEEDED. TEMPERATURE WISE...GENERALLY FOLLOWED A GUIDANCE/MODEL BLEND THROUGH THE NEXT FEW DAYS. FOR TODAY...FAIRLY LITTLE CHANGE FROM PREV FCST...AS EXPECTING A CONSIDERABLE AFTERNOON RECOVERY BEHIND MORNING CLOUDS/CONVECTION...CALLING FOR UPPER 80S ACROSS MOST NEB ZONES...AND 90S TO AROUND 100 IN KS COUNTIES. 06Z NAM SUGGESTS THE SOUTHERN 1/3 OR SO OF CWA COULD EASILY END UP 5+ DEGREES WARMER...BUT WILL NOT GO THIS AGGRESSIVE YET. ALSO LITTLE CHANGE TO HIGHS FRIDAY...WITH THE COLD FRONT BRINGING A GRADIENT FROM LOW 80S NORTHWEST TO LOW 90S SOUTHEAST. MAIN CHANGES WERE TO LOWER BOTH FRIDAY NIGHT LOWS AND SATURDAY HIGHS AROUND 5 DEGREES ON AVERAGE...AND POTENTIALLY NOT ENOUGH. THIS BRINGS FRIDAY NIGHT LOWS WELL DOWN INTO THE 50S ACROSS THE MAJORITY OF THE CWA...AND SAT HIGHS MAINLY UPPER 70S/LOW 80S IN NEB...AND MID 80S IN KS. IF CLOUDS REMAIN FIRM SATURDAY...06Z NAM SUGGESTS HIGHS COULD STRUGGLE TO REACH 75 ACROSS MUCH OF NEB...SO STAY TUNED FOR A SLIGHTLY COOLER TREND IF THIS MATERIALIZES. WITH ONGOING ACTIVE WEATHER MADE NO CHANGES BEYOND SATURDAY. QUICK GLANCE AT 00Z ECMWF REVEALS A CONTINUATION OF OFF AND ON THUNDERSTORM CHANCES...WITH THE PRIMARY WESTERN CONUS TROUGH AND ASSOCIATED LARGE SCALE FORCING PRIMARILY AFFECTING THE REGION DURING THE MON-TUES TIME FRAME. PLENTY OF DETAILS TO IRON OUT. && .PREV DISCUSSION... /ISSUED 1253 AM CDT THU JUN 16 2011/ AVIATION...06Z KGRI TAF...PREVAILING VFR CONDS EXPECTED FOR THE NEXT 24 HOURS. EXPECT A BAND OF -TSRAS ACROSS THE WESTERN PART OF THE STATE TO IMPACT KGRI BETWEEN 16/09Z-16/12Z...WITH CIGS DROPPING TO AROUND 5KFT AT TIMES. AFT 16/12Z...EXPECT MORE STABLE AIR TO MOVE ACROSS THE TAF SITE...RESULTING IN ONLY SCT-BKN HIGH CLOUD COVER THROUGHOUT THE DAY THURSDAY. HOWEVER...WILL SEE AN MID-UPPER LEVEL DISTURBANCE MOVE ACROSS THE TAF SITE LATE THURSDAY...BRINGING ANOTHER CHANCE OF A -SHRA OR -TSRA AFT 17/03Z. WINDS WILL GENERALLY REMAIN SE AND GUSTY DURING THE AFTERNOON HOURS THURSDAY...BECOMING MORE EASTERLY TOWARDS THE END OF THE TAF PERIOD. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && FCST DISCUSSION...PFANNKUCH AVIATION...ROSSI
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 429 AM CDT THU JUN 16 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 171200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 429 AM CDT THU JUN 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. THIS MORNING...THUNDERSTORMS WILL AFFECT MUCH OF THE OUTLOOK AREA. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...SOME OF THESE STORMS WILL BE STRONG TO MARGINALLY SEVERE...CAPABLE OF PRODUCING HAIL UP TO AROUND QUARTER SIZE...WIND GUSTS TO AROUND 50 MPH...AND BRIEF HEAVY RAINFALL. ONCE MORNING THUNDERSTORMS EXIT EASTERN PORTIONS OF THE OUTLOOK AREA...MOST OF THE DAY SHOULD BE STORM FREE. BY LATE THIS AFTERNOON HOWEVER...NEW STORM DEVELOPMENT COULD TAKE PLACE ACROSS NORTH CENTRAL KANSAS. THIS EVENING INTO THE OVERNIGHT HOURS...STORM CHANCES THEN RETURN TO THE ENTIRE OUTLOOK AREA. ANY STORMS LATE THIS AFTERNOON INTO TONIGHT HAVE THE POTENTIAL TO BE SEVERE...WITH THE PRIMARY HAZARDS BEING HAIL UP TO AROUND GOLF BALL SIZE...AND WIND GUSTS TO AROUND 70 MPH. LOCALLY HEAVY RAINFALL IN EXCESS OF 1 INCH IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. DURING THE DAY FRIDAY...CHANCES FOR THUNDERSTORMS REMAIN FOR AREAS GENERALLY EAST OF A LINE FROM ORD...TO HASTINGS...TO HEBRON NEBRASKA. FRIDAY EVENING AND NIGHT...SLIGHT CHANCES FOR STORMS FOCUS MAINLY SOUTH OF A LINE FROM ELWOOD NEBRASKA TO MANKATO KANSAS. WHILE THE COVERAGE OF STORMS IN THESE AREAS FRIDAY INTO FRIDAY NIGHT APPEARS TO BE QUITE LIMITED...AN ISOLATED SEVERE STORM WITH QUARTER SIZE HAIL AND WIND GUSTS TO 60 MPH CANNOT BE RULED OUT. FROM SATURDAY THROUGH TUESDAY...AN ACTIVE WEATHER PATTERN WILL CONTINUE WITH VARIOUS...OFF AND ON CHANCES FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA. WHILE DETAILS ARE UNCLEAR AT THIS TIME...STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING ON AN ISOLATED BASIS. SPOTTER ACTIVATION IS THEN POSSIBLE LATE THIS AFTERNOON ACROSS PORTIONS OF NORTH CENTRAL KANSAS...AND MORE LIKELY ACROSS THE OUTLOOK AREA THIS EVENING INTO TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) PFANNKUCH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
307 AM CDT THU JUN 16 2011
NEZ072-073-160845-
GOSPER NE-PHELPS NE-
307 AM CDT THU JUN 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR PHELPS AND GOSPER COUNTIES UNTIL
345 AM CDT...
AT 306 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF EUSTIS...OR 23 MILES SOUTHWEST
OF LEXINGTON...MOVING EAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
ELWOOD AROUND 315 AM CDT.
SMITHFIELD AROUND 325 AM CDT.
BERTRAND AROUND 330 AM CDT.
LOOMIS AROUND 340 AM CDT.
LAT...LON 4045 9999 4067 9998 4066 9922 4040 9921
4039 10010 4043 10010
TIME...MOT...LOC 0807Z 269DEG 42KT 4054 10003SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
320 AM CDT THU JUN 16 2011
NEZ060>062-072>074-082>084-160900-
BUFFALO NE-DAWSON NE-FRANKLIN NE-FURNAS NE-GOSPER NE-HALL NE-HARLAN
NE-KEARNEY NE-PHELPS NE-
320 AM CDT THU JUN 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR PHELPS...KEARNEY...HARLAN...
NORTHWESTERN HALL...GOSPER...FURNAS...WESTERN FRANKLIN...DAWSON AND
BUFFALO COUNTIES UNTIL 400 AM CDT...
AT 318 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SUMNER TO 8 MILES
SOUTH OF HENDLEY...AND MOVING EAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS. THE STRONGEST WINDS ARE EXPECTED TO
PRECEDE THE ACTUAL SHOWER AND THUNDERSTORM ACTIVITY BY ABOUT 15
MINUTES.
THESE STORMS WILL BE NEAR...
OVERTON...HOLLINGER AND BERTRAND AROUND 325 AM CDT.
OXFORD AND MILLER AROUND 330 AM CDT.
STAMFORD...LOOMIS AND ELM CREEK AROUND 335 AM CDT.
HOLDREGE...ATLANTA AND AMHERST AROUND 340 AM CDT.
PLEASANTON...RIVERDALE AND ORLEANS AROUND 345 AM CDT.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 292.
LAT...LON 4105 10022 4104 9862 4000 9896 4000 10020
4035 10021 4036 10010 4044 10009 4045 9999
4069 9999 4070 10023
TIME...MOT...LOC 0819Z 271DEG 43KT 4097 9952 4002 9993PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
325 AM CDT THU JUN 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM TSTM WND GST LEXINGTON AIRPORT 40.79N 99.78W
06/16/2011 E47 MPH DAWSON NE AWOS
GUST ASSOCIATED WITH LEADING EDGE OF STORMS
&&
PFANNKUCHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
427 AM CDT THU JUN 16 2011
NEZ082-083-161015-
FURNAS NE-HARLAN NE-
427 AM CDT THU JUN 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARLAN AND EASTERN
FURNAS COUNTIES UNTIL 515 AM CDT...
AT 424 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF EDISON...OR 27 MILES NORTH
OF NORTON...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
OXFORD AROUND 440 AM CDT.
RAGAN AND HUNTLEY AROUND 500 AM CDT.
LAT...LON 4035 9918 4011 9917 4010 9918 4012 9992
4030 9994
TIME...MOT...LOC 0927Z 264DEG 41KT 4022 9980The North Platte radar (KLNX), 122 km away, was scanning. The volume nearest the first event began at 11:01 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
Wind gusts estimated between 60 and 70 MPH.
Several tree limbs were blown down, most were near 4 to 5 inches in diameter, with a few closer to 8 inches in diameter. Road signs along Highway 30 were knocked over, and plastic fencing and pipes were moved at a local plastic plant.
Wind gusts were estimated at 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318439, 318440, 318442, 318445, 318448, 318449, 318450.